Alert archive / New Mexico / Flash Flood Warnings in 2005

Flash Flood Warning 5, NWS Albuquerque, NM

July 17, 2005Bernalillo County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 17, 2005, 7:10 PM MDT for Bernalillo County, New Mexico. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2005, 7:10 PM MDT (01:10 UTC)
Expired
Jul 17, 2005, 8:15 PM MDT
In force
65 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Bernalillo County, NM

The radar

The Albuquerque radar (KABX), 17 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 7:30 PM MDTFLASH FLOODAlbuquerque, NM6 INCHES OF WATER OVER ROAD ON GIBSON NEAR HOSPITAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.2 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2005-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2005-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
4048 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 180111
FFWABQ
NMC001-180215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
710 PM MDT SUN JUL 17 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BERNALILLO COUNTY IN CENTRAL NEW MEXICO

* UNTIL 815 PM MDT

* AT 707 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 6
  MILES WEST OF PARADISE HILLS TO 9 MILES EAST OF SOUTH VALLEY....
  MOVING WEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  THE ALBUQUERQUE METRO AREA...

ARROYOS...STREAMS AND NORMALLY DRY WASHES CAN BECOME RAGING CURRENTS
IN A MATTER OF MINUTES.

LAT...LON 3522 10692 3522 10656 3500 10646 3492 10646
      3492 10668 3489 10671 3489 10691

$$

DPORTER
1 follow-up statement
000 
WGUS75 KABQ 180216
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
816 PM MDT SUN JUL 17 2005

NMC001-180226-

BERNALILLO-
816 PM MDT SUN JUL 17 2005

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL BERNALILLO
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS
ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE.

LAT...LON 3522 10692 3522 10656 3500 10646 3492 10646
      3492 10668 3489 10671 3489 10691

$$

DPORTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:20 PM MDT, 4 hours 50 minutes earlier.

Area forecast discussion, Jul 17, 2:20 PM MDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
220 PM MDT SUN JUL 17 2005

.DISCUSSION...AS IS TYPICAL THIS TIME OF YEAR...EXTENT AND PLACEMENT
OF PRECIPITATION THE MAIN CHALLENGE THROUGH THE FORECAST PERIOD. THE
EXTENDED FORECAST WILL DEPEND GREATLY ON THE TRACK OF EMILY AND HOW
FAR N THE MOISTURE ASSOCIATED WITH EMILY IS ABLE TO ADVANCE.

IN THE SHORT TERM FOCUS WILL EXPAND TO MUCH OF OUR CWA. THIS IS DUE
TO A BACK DOOR COLD FRONT THAT WILL MOVE S INTO THE NE PLAINS TONIGHT
AND THE REMAINDER OF OUR ERN PLAINS MON. THIS FRONT IS COURTESY OF A
STRONG TROUGH OF LOW PRESSURE ALOFT THAT IS RACING BY WELL TO OUR N.
LOW LEVEL MOISTURE WILL INCREASE BEHIND THIS FRONT AND SURFACE WINDS
WILL TURN TO A MORE ERLY...UPSLOPE FLOW. THE UPPER LEVEL HIGH TO OUR
W WILL BEGIN INCH E MON WHICH MAY HELP DRY OUT THE FAR NW. ELSEWHERE
THOUGH ISOLATED TO SCATTERED SHOWERS AND STORMS SHOULD DEVELOP MON...
WITH THE BEST CHANCES OVER THE N AND CNTRL MOUNTAINS AND ONTO THE ERN
HIGH PLAINS. TUE AND WED MAY BE A BIT LESS ACTIVE AS THE UPPER HIGH
CONTINUES TO BUILD OVER THE 4 CORNERS AREA. ONLY ISOLATED POPS WILL
BE FORECAST...WITH THE FAR NW REMAINING DRY BOTH DAYS...AND THE FAR
ERN PLAINS RAIN FREE ON WED...THANKS TO THE STEERING FLOW TURNING
MORE FROM NORTHEAST TO SOUTHWEST.

THE LR FORECAST WILL HINGE ON WHAT HURRICANE EMILY DOES...WHICH BY
THE MID WEEK PERIOD WILL BE THE REMNANTS OF THE HURRICANE. RIGHT NOW
IT IS LIKELY TO TAKE A TRACK S OF NM. HOWEVER...MOISTURE MAY BE ABLE
TO SPREAD N INTO THE LAND OF ENCHANTMENT LATE THIS WEEK OR BY NEXT
WEEKEND. THE GFS IS MOST BULLISH ON THIS IDEA AND ALSO THE FASTEST.
IT BRINGS PRECIP INTO THE SW AND SC AREAS BY THU AND ALL THE W BY
FRI. THE HIGH THAT WILL BE CENTERED TO OUR N LATER IN THE WEEK IS
FORECAST BY THE GFS TO SPLIT...WITH THE MAIN CENTER SHIFTING WAY E.
IT CREATES A STRONG INVERTED TROUGH OVER NM WITH PLENTY OF MOISTURE
STREAMING N INTO MAINLY WRN NM. DGEX ALSO SPLITS THE HIGH BUT NOT
UNTIL NEXT WEEKEND...AND IS PRETTY DRY UNTIL THEN. MAJORITY OF OTHER
MODELS TRY TO HOLD ON TO ONE MAIN HIGH PRESSURE CENTER NEAR OR N OF
NM. IT IS TEMPTING TO INCREASE POPS FOR THE LATE WEEK AND WEEKEND
PERIOD...BUT WITH DIFFERENCES IN THE MODELS...WILL KEEP ONLY SLIGHT
CHANCES FOR NOW. DID BUMP UP COVERAGE SOME IN THE NW AND SE ON THU.
CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  64 100  61 100 /   0   0   0   0
GALLUP..........................  55  96  54  95 /  10   0   0   0
GRANTS..........................  56  93  55  93 /  20  10  20  10
GLENWOOD........................  61 100  60 100 /  20  20  20  20
CHAMA...........................  45  85  45  87 /  20  20  20  10
LOS ALAMOS......................  57  86  57  89 /  30  20  30  10
RED RIVER.......................  44  75  43  79 /  30  30  30  10
TAOS............................  53  86  52  89 /  30  30  30  10
SANTA FE........................  58  87  57  89 /  30  20  30  10
SANTA FE AIRPORT................  60  88  59  92 /  30  20  30  10
ESPANOLA........................  58  93  57  95 /  30  20  30  10
ALBUQUERQUE HEIGHTS.............  70  93  68  96 /  30  10  30  10
ALBUQUERQUE VALLEY..............  65  94  63  97 /  30  10  30  10
ALBUQUERQUE FOOTHILLS...........  65  92  64  95 /  30  10  30  10
ALBUQUERQUE WEST MESA...........  67  94  66  98 /  30  10  30  10
SOCORRO.........................  65  95  65  97 /  20  10  20  20
SANDIA PARK/CEDAR CREST.........  59  85  56  87 /  30  20  30  20
MORIARTY/ESTANCIA...............  55  87  54  91 /  30  20  30  20
CARRIZOZO.......................  59  91  61  93 /  20  20  20  20
RUIDOSO.........................  53  82  55  84 /  20  30  20  20
RATON...........................  56  82  54  90 /  40  30  30  10
LAS VEGAS.......................  56  83  55  87 /  30  20  30  10
ROY.............................  62  84  60  90 /  20  20  20  10
CLAYTON.........................  62  84  62  93 /  20  20  20  10
SANTA ROSA......................  62  91  62  95 /  20  20  20  10
TUCUMCARI.......................  67  91  67  97 /  10  20  10  10
FORT SUMNER.....................  65  92  65  95 /  10  20  20  10
CLOVIS..........................  65  90  65  95 /  10  20  10  10
PORTALES........................  66  92  65  96 /  10  10  10  10
ROSWELL.........................  69  95  69  96 /   0  20  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40
Hazardous weather outlook, Jul 17, 6:00 AM MDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN JUL 17 2005

NMZ001>021-026-181200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO SEVERE THUNDERSTORMS ARE FORECAST TODAY. HOWEVER...GUSTY WINDS OF
45 TO 55 MPH COULD OCCUR NEAR THUNDERSTORMS LATE THIS AFTERNOON AND
THIS EVENING.

.DAYS TWO THROUGH SEVEN...

AN ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT MONDAY
AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
THREATS. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME...HOWEVER WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE
LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

19

In the hours before

Special weather statement, Jul 17, 5:27 PM MDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
527 PM MDT SUN JUL 17 2005

NMZ003-004-180000-
SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-

...STRONG THUNDERSTORM MOVING THROUGH NORTHERN SANTA FE COUNTY...

AT 521 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING FROM
SANTA CLARA PUEBLO TO FRIJOLES. MOVEMENT WAS EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE EL RANCHO...POJOAQUE...
CUYAMUNGUE AND NAMBE.

SEEK SHELTER IF YOU ARE IN THE PATH OF THESE STORMS AS FREQUENT
LIGHTNING WILL ALSO OCCUR.

DPORTER
Special weather statement, Jul 17, 5:45 PM MDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
545 PM MDT SUN JUL 17 2005

NMZ008-009-180015-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-WEST CENTRAL
MOUNTAINS-

...STRONG THUNDERSTORM MOVING THROUGH WESTERN BERNALILLO AND WESTERN
   CIBOLA COUNTIES...

AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 13 MILES EAST OF MESITA.
MOVEMENT WAS SOUTHWEST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE TOHAJIILEE.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

DPORTER
Special weather statement, Jul 17, 6:44 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
644 PM MDT SUN JUL 17 2005

NMZ002-009-180115-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHWEST MOUNTAINS
INCLUDING JEMEZ-

...STRONG THUNDERSTORM MOVING ACROSS NORTHERN ALBUQUERQUE...

AT 641 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...PRODUCING WINDS UP TO 50 MPH. MOVEMENT WAS
SOUTHWEST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALAMEDA...CORRALES...LOS
RANCHOS DE ALBUQUERQUE...NORTH VALLEY...PAJARITO AND RIO RANCHO.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

DPORTER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:59 PM MDTSevere Thunderstorm WarningABQBernalillo27 min

Nearby

Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.